Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 311, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 29, 1998, 4:15 AM CDT for Polk County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1998, 4:15 AM CDT (09:15 UTC)
- Expired
- Sep 29, 1998, 5:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Polk County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 4:20 AM CDT | Thunderstorm Wind | Flemington, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.5
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:45 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 29, 2:45 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT TUE SEP 29 1998 RADAR IMAGES FROM KSGF AND SURROUNDING RADARS SHOW AREA OF SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL SECTIONS OF THE WARNING AREA MOVING SOUTHEAST. STORMS THAT LIKELY WENT SEVERE OVER VERNON/ST. CLAIR/CEDAR COUNTIES HAVE WEAKENED SINCE MIDNIGHT. EVEN IF THIS ROUND DIES OUT BEFORE REACHING I-44...LARGER AREA OF STORMS CONTINUES OVER KANSAS CITY/TOPEKA AREA WITH SIMILAR SOUTHEASTWARD MOVEMENT. SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY AROUND THE KANSAS CITY AREA...WITH LITTLE OR NO INDICATION OF THE FRONT THAT WAS OVER CENTRAL MO FOR SEVERAL DAYS. SFC TROF SETTING UP OVER EASTERN KS IS HELPING TO GIVE A MORE SOUTHEASTERLY FLOW OVER THE AREA. MAIN FOCUS FOR FORECAST THOUGHTS FOR TODAY HAVE BEEN ON PRECIP COVERAGE AND TIMING...AND TEMPS IN THE NORTHERN ZONES. MODELS STILL ARE NOT KICKING OUT VERY MUCH PRECIP FOR ONGOING ONVECTION...ALTHOUGH THE ETA AND NGM PICKED UP ON THE SHORT WAVE MOVING THROUGH NORTHERN MO. WILL LEAN TOWARDS THE ETA FOR MODEL PREFERENCE DUE TO BETTER SURFACE PROGGS AND BETTER DETECTION OF APPROACHING SHORTWAVE CURRENTLY OVER COLORADO. WILL USE CURRENT PRECIP AS MAIN GUIDANCE FOR TODAYS POPS...AND FOR LOWER TEMPS DUE TO RAIN IN NORTHERN COUNTIES. NUMERICAL GUIDANCE STILL LOOKS OUT TO LUNCH ON POPS FOR TODAY...BUT DOES WELL ON POPS FOR WEDNESDAY WITH APPROACHING FRONT AND SHORTWAVE. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) WEST CENTRAL AND CENTRAL MO/ BOURBON AND CRAWFORD CO KS... .TODAY...MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS IN THE LOWER 80S. LIGHT SOUTHEAST WIND. SW AND SOUTH CENTRAL MO... .TODAY...PARTLY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGHS IN THE MID 80S. LIGHT SOUTHEAST WIND. CHEROKEE CO KS...EXTREME SW MO (JASER/MCDONALD/NEWTON)... .TODAY...PARTLY CLOUDY. HIGH IN THE UPPER 80S. SOUTH WIND 5 TO 10 MPH. CCF SGF BE 086/066 083/063 081 17333 JLN BE 089/068 086/065 083 17223 TERRY
In the hours before
Special weather statement, Sep 29, 12:05 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1205 AM CDT TUE SEP 29 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OZARKS UNTIL 500 AM... A SEVERE THUNDERSTORM WATCH...VALID UNTIL 500 AM...HAS BEEN ISSUED BY THE NATIONAL WEATHER SERVICE FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND CENTRAL MISSOURI... BENTON CAMDEN HICKORY MILLER MORGAN VERNON AND FOR THE FOLLOWING COUNTY IN SOUTHEAST KANSAS... BOURBON A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP UP TO DATE OF THE LATEST WEATHER INFORMATION. HAIL LARGER THAN DIME SIZE AND WIND GUSTS OVER 58 MILES PER HOUR WILL BE LIKELY WITH STORMS IN THE WATCH AREA. TORRENTIAL RAINFALL WILL ALSO BE LIKELY. IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...A SEVERE THUNDERSTORM HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE NEAR OR IN THE PATH OF THIS STORM...TAKE THE FOLLOWING ACTIONS TO PROTECT LIFE AND PROPERTY... 1) IN OPEN COUNTRY...SEEK SHELTER AND AVOID TREES WHICH CAN BE TARGETS FOR LIGHTNING. IF THERE IS NO SHELTER...GO TO A DITCH OR CULVERT BUT BEWARE OF RISING WATER WHICH CAN CAUSE FLOODING. 2) WHEN INDOORS...STAY AWAY FROM WINDOWS AND GO TO AN INTERIOR ROOM. AVOID USING ELECTRICAL APPLIANCES. 3) IN MOBILE HOMES...YOU SHOULD LEAVE AND SEEK NEARBY SAFE SHELTER. REMEMBER...WITH ANY SEVERE THUNDERSTORM THERE IS ALWAYS THE POSSIBILITY OF TORNADOES. TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:06 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 54 min |
| Sep 29, 12:50 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 65 min |
| Sep 29, 12:59 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Sep 29, 3:36 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 49 min |
| Sep 29, 4:32 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 48 min |
| Sep 29, 4:53 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Lawrence | 47 min |
| Sep 29, 5:10 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 35 min |
| Sep 29, 5:10 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 35 min |
| Sep 29, 5:22 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 48 min |
| Sep 29, 5:22 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 48 min |
| Sep 29, 5:43 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 62 min |
| Sep 29, 5:43 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 62 min |
| Sep 29, 5:43 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 62 min |
| Sep 29, 5:56 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.